Alert archive / New York / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Binghamton, NY

March 4, 20174 counties in New York

NWS Binghamton, NY issued this wind chill advisory at Mar 4, 2017, 2:26 PM EST for 4 counties in New York. It took effect at Mar 4, 2017, 11:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2017, 2:26 PM EST (19:26 UTC)
In effect from
Mar 4, 2017, 11:00 PM EST
Expired
Mar 5, 2017, 8:00 AM EST
In force
9 hr
Issued by
NWS Binghamton, NY

Counties Delaware County, NY, Oneida County, NY, Otsego County, NY, Sullivan County, NY

The radar

The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS41 KBGM 041926
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
226 PM EST Sat Mar 4 2017

NYZ009-037-046-057-062-051300-
/O.NEW.KBGM.WC.Y.0002.170305T0400Z-170305T1300Z/
Northern Oneida-Southern Oneida-Otsego-Delaware-Sullivan-
Including the cities of Boonville, Rome, Utica, Oneonta, Delhi, 
Walton, and Monticello
226 PM EST Sat Mar 4 2017

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
EST SUNDAY...

The National Weather Service in Binghamton has issued a Wind
Chill Advisory, which is in effect from 11 PM this evening to
8 AM EST Sunday.

* LOCATIONS...Delaware, Oneida, Otsego and Sullivan counties in
  Central New York.

* HAZARD TYPES...Very low wind chills.

* WIND CHILL...As low as 15 to 20 below zero.

* TIMING...Late tonight to early Sunday morning.

* IMPACTS...Frigid wind chills may quickly produce frostbite on
  exposed skin.

* WINDS...Northwest 5 to 10 mph.

* TEMPERATURES...5 below to 5 above zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and breezy
conditions will combine to generate low wind chills. This will 
result in frost bite and lead to hypothermia if precautions are 
not taken. If you must venture outdoors, make sure you wear a hat 
and gloves.

&&

$$
3 follow-up statements
996 
WWUS41 KBGM 050228
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
928 PM EST Sat Mar 4 2017


NYZ009-037-046-057-062-051300-
/O.CON.KBGM.WC.Y.0002.170305T0400Z-170305T1300Z/
Northern Oneida-Southern Oneida-Otsego-Delaware-Sullivan-
Including the cities of Boonville, Rome, Utica, Oneonta, Delhi, 
Walton, and Monticello
928 PM EST Sat Mar 4 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST SUNDAY...

* LOCATIONS...Delaware, Oneida, Otsego and Sullivan counties in 
  Central New York.

* HAZARD TYPES...Very low wind chills.

* WIND CHILL...As low as 15 to 23 below zero.

* TIMING...Late tonight to early Sunday morning.

* IMPACTS...Frigid wind chills may quickly produce frostbite on 
  exposed skin.

* WINDS...Northwest 5 to 10 mph.

* TEMPERATURES...10 below to 5 above zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and breezy
conditions will combine to generate low wind chills. This will
result in frost bite and lead to hypothermia if precautions are
not taken. If you must venture outdoors, make sure you wear a hat
and gloves.

&&

$$
137 
WWUS41 KBGM 051056
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
556 AM EST Sun Mar 5 2017

NYZ009-037-046-057-062-051300-
/O.CON.KBGM.WC.Y.0002.000000T0000Z-170305T1300Z/
Northern Oneida-Southern Oneida-Otsego-Delaware-Sullivan-
Including the cities of Boonville, Rome, Utica, Oneonta, Delhi, 
Walton, and Monticello
556 AM EST Sun Mar 5 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* LOCATIONS...Delaware, Oneida, Otsego and Sullivan counties in 
  Central New York.

* HAZARD TYPES...Very low wind chills.

* WIND CHILL...As low as 15 to 20 below zero.

* TIMING...Early this morning.

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin.

* WINDS...Northwest 5 to 10 mph.

* TEMPERATURES...8 below to 5 below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and breezy
conditions will combine to generate low wind chills. This will
result in frost bite and lead to hypothermia if precautions are
not taken. If you must venture outdoors, make sure you wear a hat
and gloves.

&&

$$
194 
WWUS41 KBGM 051112 CCA
WSWBGM

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Binghamton NY
612 AM EST Sun Mar 5 2017

NYZ009-037-046-057-062-051300-
/O.COR.KBGM.WC.Y.0002.000000T0000Z-170305T1300Z/
Northern Oneida-Southern Oneida-Otsego-Delaware-Sullivan-
Including the cities of Boonville, Rome, Utica, Oneonta, Delhi, 
Walton, and Monticello
612 AM EST Sun Mar 5 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* LOCATIONS...Delaware, Oneida, Otsego and Sullivan counties in 
  Central New York.

* HAZARD TYPES...Very low wind chills.

* WIND CHILL...As low as 15 to 20 below zero.

* TIMING...Early this morning.

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin.

* WINDS...Northwest 5 to 10 mph.

* TEMPERATURES...8 below to 5 above zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and breezy
conditions will combine to generate low wind chills. This will
result in frost bite and lead to hypothermia if precautions are
not taken. If you must venture outdoors, make sure you wear a hat
and gloves.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Mar 4, 12:45 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 4, 12:45 PM EST, 1 hour 41 minutes before
Area Forecast Discussion...Corrected
National Weather Service Binghamton NY
1245 PM EST Sat Mar 4 2017

.SYNOPSIS...
A very cold Arctic air mass will persist this weekend.
Northwesterly winds will result in very cold wind chills this
afternoon, which will become worse tonight. High pressure
will bring increasing amounts of clear skies through tonight,
followed by milder temperatures again on Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
1145 AM Update...
Only minor adjustments to forecast information this morning as
trend of drier air working across the region was indeed
knocking down the LES bands and flurries. Did increase clouds a
bit for a couple hours through the midday as satellite continues
to show an abundance of trapped moisture. Increasing sunshine
should still work out for most of afternoon, though.

Wind Chill advisory expired with temperatures warming, although
it will still remain brisk and cold...just not colder than
thresholds.

640 AM Update...
Never-say-die lake effect snow continues over the Finger Lakes
to Twin Tiers, and even a brief flare up of 1-3 mile snow has
developed along the NY Thruway corridor yet is shifting south
with the passing of a small shortwave aloft. Flow slightly
backed ahead of that shortwave but will revert to northwesterly
this morning. A light dusting to half an inch or so of very dry
fluff is still possible in the bands, but they will be
diminishing with time this morning as very dry air further
builds over the area.

Previous discussion...
Arctic high pressure will pass over the  region, resulting in
mostly dry conditions and well below normal temperatures for
this first weekend of March.

Thermometers say single digits and teens, but west to northwest
winds are driving wind chills below zero for parts of the area
early this morning, especially Central New York. A Wind Chill
Advisory is in effect until 10 AM for Northern Oneida County
where wind chills of 10 to 20 below are occurring. Similar wind
chills are expected in Oneida County to Catskills this coming
night-early Sunday morning. Winds will be lighter yet
temperatures will also be lower. Winds may actually go calm by
later tonight in the central to western parts of our area as
ridge of high pressure moves in, yet Southern Tug Hill to
Catskills may keep just enough wind especially at higher
elevations to necessitate another Wind Chill Advisory. That
decision will be made later today.

As wind direction veers ever so slightly, last vestiges of lake
effect snow showers and flurries will continue in the Finger
Lakes region down into parts of the Twin Tiers this morning.
However, dewpoints will be crashing below zero later today,
which will eradicate remaining flurries as well as bringing out
sunshine areawide. Where snow still manages to occur, additional
accumulations will be under an inch and will tend to sublimate
anyways. The March sun and yet cold air mass will have no
problem mixing down gusts into 20-30 mph range during daytime
hours, and even to around 35 mph at higher elevations of the
Catskills-Poconos.

Under a clear sky with Arctic ridge entering the region tonight,
a very cold night is in store with lows ranging in the single
digits below and above zero.

Plenty of sunshine Sunday, though filtered a bit by some wispy
high thin clouds starting to come in during the afternoon. After
a frigid crisp dawn, warm air advection will be occurring
quickly aloft but not much yet at the surface, with highs in the
mid 20s-mid 30s; about 10 degrees short of climatology.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
High pressure will move off the east coast on Sunday night.
Expect a cold night for most of the area with lows in the teens,
however warmer air will begin to move in from the west and
temperatures will probably rise after midnight especially over
the Finger Lakes area and lake plain. Have included a slight
chance for some light mixed precipitation over the Finger Lakes
and central southern tier early Monday but in general we are
expecting most of the precipitation to remain west of the area
on Monday. Southwesterly flow will bring much warmer air to the
region with temperatures recovering into the mid 40s to lower
50s.

A warm front associated with isentropic lift will bring some
showers Monday night into Tuesday. Tuesday looks like the
warmest day next week with temperatures mainly in the 50s,
although 60s will be possible with any sunshine especially west
of I-81. The best chance of showers will be Tuesday night as a
cold front tracks east across the area.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Models are in good agreement with the pattern and weather
features to affect our area Wednesday through Friday. A cold
front will move east of the area on Wednesday with dryer
conditions returning. Colder air will begin filtering in across
the area but temperatures on Wednesday are likely to still be
rather mild with highs in the 40s. Some light rain showers may
develop southeast of Lake Ontario as the air mass gradually
cools. Wednesday night and Thursday appear to be chilly with
scattered snow showers over central NY and mainly dry conditions
across northeast Pa. Highs Thursday will be mainly in the 30s.
Confidence is above normal with this scenario given good model
agreement.

The GFS/ECMWF and Canadian models all indicate some kind of low
pressure system with snow or mixed precipitation for Friday.
Given the long lead time we'll keep pops in the chc category for
now but this will need to be monitored. Temperatures appear to
remain chilly Friday into the weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Flight conditions gradually improving to VFR across the area
this afternoon with the exception of some lingering lake effect
snow bands providing brief MVFR/IFR visibility restrictions
which should be mainly gone by 20Z. BKN ceilings remain into the
early evening before becoming scattered to clear through 18Z
Sun.

NNW winds gusty to 25-30 KTS this afternoon diminish tonight and
generally trend N-NE, or variable on Sunday as high pressure
builds in.

OUTLOOK...

Sunday through Monday...Mainly VFR.

Monday night through Wednesday...VFR-MVFR. Visibility restrictions
possible in rain showers.

Wednesday night...VFR-MVFR. Chance snow showers with
IFR/Alternate restrictions possible, mainly KSYR-KRME.

Thursday...VFR-MVFR. Chance snow showers with IFR/Alternate
restrictions possible across CNY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB/MDP
NEAR TERM...JAB/MDP
SHORT TERM...MSE/TAC
LONG TERM...DGM/MSE
AVIATION...JAB
Hazardous weather outlook, Mar 4, 3:17 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 AM EST Sat Mar 4 2017

NYZ015>018-022>025-044-045-055-056-PAZ038>040-043-044-047-048-072-
050830-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-Chenango-Tioga-Broome-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 AM EST Sat Mar 4 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-050830-
Northern Oneida-
317 AM EST Sat Mar 4 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory until 10 AM EST.

Also, wind chills will again reach the teens to near 20 degrees below
zero this coming night, which may warrant another Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ036-037-046-057-062-050830-
Madison-Southern Oneida-Otsego-Delaware-Sullivan-
317 AM EST Sat Mar 4 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Wind chills may reach 10 to 20 degrees below zero tonight into early
Sunday morning. A Wind Chill Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in New York, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.